This site is intended for health professionals only

At the heart of general practice since 1960

pulse june2020 80x101px
Read the latest issue online

The waiting game

GPs need to be alerted to beta blocker overdose risk, says NHS safety watchdog

National guidance for GPs must be updated to consider the risks of propranolol overdose, the Healthcare Safety Investigation Branch (HSIB) has warned.

HSIB, part of NHS England, released an investigation report this week warning of the potentially under-recognised dangers of propranolol and urging GPs to consider the risk of toxicity if the drug is overdosed.

The investigation was prompted by the case of a 24-year-old woman who died in 2018 after taking an overdose of propranolol, which she had been prescribed for migraines, and citalopram. She deteriorated rapidly before an ambulance was able to reach her.

The report found that propranolol is prescribed widely and generally without clinical incident in primary care, mostly for anxiety and migraine, but that some patients with coexisting migraine and anxiety or depression are at increased risk of using the drug for self-harm.

It said that current guidance does not contain sufficient warnings on the toxicity of propranolol and how quickly patients may deteriorate if they take an overdose.

The report recommended that the RCGP supports its members in identifying the potential dangers of prescribing propranolol to at-risk patient groups and that electronic prescribing systems in primary care might benefit from alerts about the risks.

HSIB recommended that the BNF and NICE review and update current guidance on prescribing propranolol for anxiety and migraine, with particular reference to the toxicity of propranolol in overdose.

It also said that NHS England and NHS Improvement should evaluate the current approach to clinical oversight on overdose calls within ambulance trusts and lead on work to create a national framework for managing these calls.

Dr Stephen Drage, ICU consultant and HSIB’s director of investigations said: 'Propranolol is a powerful and safe drug, benefitting patients across the country.

'However, what our investigation has highlighted is just how potent it can be in overdose. This safety risk spans every area of healthcare – from the GPs that initially prescribe the drug, to ambulance staff who respond to those urgent calls and the clinicians that administer emergency treatment.'

Readers' comments (3)

  • Is there any drug, taken in overdose, that is not harmful in some way or another? The issue is about lack of mental health resources and access to ongoing care to support these patients. Drugs left in their box don't kill people. Its the factors that lead to an overdose attempt that do. banning co-proxamol has not stopped people taking overdoses. They just use something else. Instead of pharmacists, social prescribers and physios etc etc what would really help is more clinical psychologists, counsellors and support workers for patients with long term mental health issues including those with personality disorders and addictions. Sort out poverty, poor housing and domestic violence, drug and alcohol addiction, lack of education and social progression. make parenting classes part of the national curriculum. Then you may see a difference. We, in primary care, are just picking up the pieces of failed investments towards social responsibilities over many many years.

    Unsuitable or offensive? Report this comment

  • Well said.

    Unsuitable or offensive? Report this comment

  • Spot on d in vader.
    Even drinking too many cans of monsters drink can kill a person. They are just stating what everyone knows pretending it is some new discovery.

    Unsuitable or offensive? Report this comment

Have your say